High Wind, Terry
- When
- June 5, 8:13 PM CST to 8:50 PM CST
- Where
- Terry forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Property damage
- $32,000
- Reported by
- Mesonet
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Late this evening, the remnants of a high-based thunderstorm tracked across southern Terry County and produced damaging winds with a heat burst. An employee with Lyntegar Electric Cooperative reported at least 16 power poles were toppled from near Wellman northeast toward Brownfield.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Late this evening, the remnants of a high-based thunderstorm tracked across southern Terry County and produced damaging winds with a heat burst. An employee with Lyntegar Electric Cooperative reported at least 16 power poles were toppled from near Wellman northeast toward Brownfield. A Texas Tech University West Texas Mesonet station located two miles south of Brownfield recorded a ten-minute period of severe wind gusts as high as 77 mph. The heat burst that accompanied these damaging winds pushed the temperature from 88 to 96 degrees in the span of ten minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 5, 5:25 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 625 PM CDT THU JUN 5 2014 .AVIATION... SURFACE WINDS WILL INCREASE THIS EVENING AT KLBB DUE TO A LOW LEVEL JET FORMING AGAIN. A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS COLORADO AND MOVE INTO THE EASTERN TEXAS PANHANDLE LATE TONIGHT INTO EARLY FRIDAY MORNING BUT IS FORECAST TO REMAIN NORTH OF THE KCDS TERMINAL. A SURFACE TROUGH FORMING WEST OF THE REGION ON FRIDAY WILL ALLOW WINDS TO BECOME BREEZY BY THE AFTERNOON HOURS. && .PREV DISCUSSION... /ISSUED 338 PM CDT THU JUN 5 2014/ SHORT TERM... SLIGHT COOLING SPREAD IN BEHIND THE OUTFLOW/FRONTAL BOUNDARY TODAY. IT HAS BEEN HEATING UP SOME ALONG AND SOUTH OF THE BOUNDARY NOW SLOWLY LIFTING NORTH FROM AROUND O'DONNELL THROUGH POST TO WHITE RIVER LAKE. AIRMASS THROUGH THE LOWER HALF OF THE ATMOSPHERE REMAINS A BIT SHORT OF SIGNIFICANT MOISTURE. SHORT TERM RAP SOLUTION... HOWEVER...HAS INSISTED ON BREAKING THUNDERSTORMS OUT ALL DAY NEAR ABOVE-MENTIONED BOUNDARY WHICH GIVEN THE HIGH MOISTURE BASE AND VERY WARM TEMPERATURES ALOFT CERTAINLY IS NOT A GIVEN. WE WILL HOLD TO A CONDITIONAL LOW CHANCE FOR THUNDER IN THIS ZONE DURING THE EVENING WHICH WOULD GIVE POTENTIAL FOR LOCALLY STRONG WIND GUSTS. A BETTER CHANCE FOR THUNDER TONIGHT WOULD FOLLOW THE PATH OF PROJECTED MCS FROM SOUTHEAST COLORADO THROUGH THE EASTERN PANHANDLE WHICH COULD LEAD TO ADDITIONAL OUTFLOWS AND THUNDER DEVELOPMENT POSSIBLY EDGING INTO OUR NORTHEAST ZONES BY OR SHORTLY AFTER MIDNIGHT. THIS SYSTEM IS EXPECTED TO LAY ANOTHER FRONT/OUTFLOW BOUNDARY ON OUR DOOR-STEP OVER THE SOUTHERN PANHANDLE BY TOMORROW MORNING WITH A MORE MOIST SOUTHEAST LOW LEVEL FLOW PROBABLY PRECEDING ANOTHER ROUND OF MCS-TYPE STORMS FROM VICINITY RATON MESA OR SANGRE DE CHRISTI TOWARDS OUR AREA LATE TOMORROW. MINUSCULE TEMPERATURE CHANGES FOR TOMORROW FOLLOWING ANOTHER VERY MILD NIGHT TONIGHT. RMCQUEEN LONG TERM... THE FOCUS CONTINUES TO REVOLVE AROUND IMPROVING THUNDERSTORM CHANCES THIS WEEKEND AS SEVERAL MINOR SHORTWAVE TROUGHS GRAZE THE REGION AND A QUASI-STATIONARY FRONT LINGERS IN/NEAR THE AREA. INITIALLY...FRIDAY NIGHT...ONE PASSING UPPER LEVEL DISTURBANCE MAY SUPPORT THE DEVELOPMENT OF A MCS ACROSS THE TEXAS PANHANDLE. IT CURRENTLY APPEARS THE BEST CHANCES MAY RESIDE TO OUR NORTH...BUT THERE IS AT LEAST A CHANCE THE COMPLEX COULD CLIP OUR FAR NORTHERN ZONES...AND WE HAVE RAISED POPS INTO THE CHANCE CATEGORY THERE FOR THIS POSSIBILITY. BETTER AND MORE WIDESPREAD THUNDER CHANCES SHOULD THEN MATERIALIZE LATE SATURDAY AS THE OUTFLOW REINFORCED SURFACE BOUNDARY EDGES SOUTHWARD AND ANOTHER SUBTLE UPPER LEVEL DISTURBANCE APPROACHES. ALTHOUGH DETAILS REGARDING THE LOCATION OF THE MESOSCALE FEATURES WILL HAVE TO BE IRONED OUT ON A DAY-TO-DAY BASIS...THERE APPEARS A GOOD SHOT OF ANOTHER MCS MOVING THROUGH THE REGION SATURDAY NIGHT. THE MEDIUM RANGE NWP TENDS TO FAVOR THE NORTHERN/NORTHEASTERN ZONES FOR THIS MCS...AND WE HAVE RAISED POPS WELL INTO THE CHANCE CATEGORY...THOUGH IF THE 12Z NAM IS CORRECT...THE FRONT AND CONVECTION WILL BE SHIFTED FURTHER SOUTH INTO OUR CENTRAL/SOUTHERN ZONES. YET ANOTHER SHORTWAVE TROUGH IS THEN EXPECTED TO APPROACH FROM THE WEST ON SUNDAY...AND WITH THE FRONT/OUTFLOW LIKELY TO OUR SOUTH...THE MOIST UPSLOPE FLOW AND UPPER DISTURBANCE SHOULD SUPPORT ANOTHER GOOD CHANCE OF THUNDERSTORMS TO CLOSE OUT THE WEEKEND. MODEST INSTABILITY AND IMPROVING DEEP LAYER SHEAR THROUGH THE WEEKEND WILL SUPPORT STRONG TO SEVERE THUNDERSTORMS. ADDITIONALLY...INCREASING PWATS WILL SUPPORT A RISK OF LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES MAY GRADUALLY WANE ON MONDAY BEHIND THE DEPARTING DEEPENING UPPER TROUGH AND EVEN THOUGH NORTHWEST FLOW ALOFT WILL PREVAIL...LOW LEVEL CONDITIONS MAY BECOME UNFAVORABLE FOR ANY MOUNTAIN CONVECTION TO OUR WEST TO PERSIST INTO THE SOUTH PLAINS. GIVEN THIS...WE HAVE TEMPERED BACK POPS MONDAY AND MONDAY NIGHT...THOUGH WE HAVE MAINTAINED A MINIMAL THUNDER MENTION FOR MOST AREAS THROUGH 00Z TUESDAY. UPPER LEVEL RIDGING WILL THEN TRY AND BUILD BACK THIS WAY FROM NORTHWEST MEXICO...THOUGH ONE OR MORE DISTURBANCES ROUNDING ITS NORTHERN PERIPHERY COULD PERHAPS IMPROVE STORM CHANCES LOCALLY. CONFIDENCE ON IF/WHEN STORM CHANCES WOULD PEAK NEXT WEEK IS LOW...AND HAVE KEPT THE POPS BELOW MENTIONABLE LEVELS FROM MONDAY NIGHT ONWARD. TEMPERATURES WILL BE TRENDING DOWNWARD SLIGHTLY SATURDAY /ASSUMING THE COLD FRONT IS NOT WELL AHEAD OF SCHEDULE/...WITH A NICE COOL DOWN TO BELOW AVERAGE TO CLOSE OUT THE WEEKEND...BEHIND THE FRONT/OUTFLOW. A GRADUAL WARMING TREND SHOULD FOLLOW NEXT WEEK AS THE RIDGE ATTEMPTS TO BUILD BACK...THOUGH THE GFS DOES ADVERTISE A WEAK FROPA TOWARD THE VERY END OF THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 66 95 65 89 61 / 20 20 40 20 50 TULIA 67 95 67 88 63 / 20 10 30 20 50 PLAINVIEW 69 94 69 92 64 / 20 10 20 20 40 LEVELLAND 68 96 69 95 66 / 20 10 20 20 30 LUBBOCK 71 97 70 96 67 / 20 10 10 20 30 DENVER CITY 67 97 68 99 67 / 20 10 10 20 20 BROWNFIELD 66 96 69 97 67 / 20 10 10 20 20 CHILDRESS 73 99 72 95 68 / 20 10 30 20 50 SPUR 72 97 71 96 68 / 20 10 10 20 30 ASPERMONT 73 100 73 99 70 / 20 10 10 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT THU JUN 5 2014 TXZ021>044-061645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1136 AM CDT THU JUN 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING...MAINLY EAST OF A LINE FROM TAHOKA TO PADUCAH. THESE STORMS COULD TURN SEVERE WITH WIND GUSTS OF 58 MPH OR GREATER AND PERHAPS MARGINALLY SEVERE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW SEVERE STORMS WILL AGAIN BE POSSIBLE BY FRIDAY EVENING GENERALLY IN THE FAR SOUTHERN TEXAS PANHANDLE. BETTER CHANCES FOR STORMS WILL THEN ENCOMPASS ALL OF THE OUTLOOK AREA THIS WEEKEND AS A FRONTAL BOUNDARY MEANDERS OVER THE REGION. SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE EVENING HOURS ON SATURDAY AND SUNDAY. THEREAFTER...THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
814 PM CDT THU JUN 5 2014
TXZ039-060145-
YOAKUM-
814 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF DENVER CITY...MOVING NORTHEAST
AT 25 MPH.
IN ADDITION...PEA SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3295 10306 3296 10307 3306 10307 3321 10298
3306 10267 3295 10271
TIME...MOT...LOC 0114Z 210DEG 20KT 3294 10301SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
842 PM CDT THU JUN 5 2014
TXZ039-060215-
YOAKUM-
842 PM CDT THU JUN 5 2014
...SIGNIFICANT WEATHER ADVISORY FOR YOAKUM COUNTY...
AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DENVER CITY...MOVING NORTHEAST AT 20 MPH.
IN ADDITION...PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3296 10295 3305 10300 3329 10260 3326 10259
3295 10259
TIME...MOT...LOC 0142Z 239DEG 18KT 3300 10285The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510544.